zbMATH — the first resource for mathematics

Relative \(K\) homology and \(C^*\) algebras. (English) Zbl 0755.46035
Let \(A\) be a separable nuclear \(C^*\) algebra with unit and let \({\mathcal J}\) be a closed two-sided ideal in \(A\). The relative \(K\)-homology group \(K^ 0(A,{\mathcal J})\) is defined as the set of homotopy-isomorphic equivalence classes of the objects of type \(({\mathcal H}_ 0,\psi_ 0,{\mathcal H}_ 1,\psi_ 1,T)\) such that \(({\mathcal H}_ i,\psi_ i)\), \(i=1,2\), are \(*\)-representations of \(A\) in \({\mathcal H}_ i\), and \(T\) is a partial isometry intertwining (modulo compact operators).
The authors proved some isomorphisms between these groups and the corresponding Kasparov groups, namely \[ K^ 0(A)\cong KK^ 0(A,\mathbb{C}), \qquad K^ 0(A,{\mathcal J})\cong KK^ 0({\mathcal J},\mathbb{C}), \qquad K^ 1(A)\cong KK^ 1(A,\mathbb{C}) \] and the five term exact sequence \[ K^ 0(A/{\mathcal J})\to K^ 0(A)\to K^ 0(A;{\mathcal J})@>\partial>>K^ 1(A/{\mathcal J})\to K^ 1(A). \] For topological spaces, this theory is referred as analytic \(K\) homology, \[ K_ *^ a(X):=K^*(C(X)). \] The theory can be applied in this cases to obtain various index formulas, including one for Toeplitz operators. In the previous work [P. Baum, R. G. Douglas and M. E. Taylor, J. Diff. Geom. 30, No. 3, 761-804 (1989; Zbl 0697.58050)], the authors and Taylor considered also a topological setting of \(K_ *^ t(X)\) and there were a natural isomorphism \[ K_ *^ t(X)\cong K_ *^ a(X). \] The final two sections of the paper are devoted to the topological relative \(K_ *^ t(X,Y)\) and topological \(K\) homology with proper support \(\hat K_ *(X)\) and existence of coercive boundary conditions for elliptic differential operators.

46L80 \(K\)-theory and operator algebras (including cyclic theory)
19K33 Ext and \(K\)-homology
19K35 Kasparov theory (\(KK\)-theory)
Full Text: DOI
[1] Atiyah, M. F.: The index theorem for manifolds with boundary, in R. S. Palais (ed.), Seminar on the Atiyah-Singer index theorem, Ann. of Math. Study 57, Princeton Univ. Press, Princeton (1965), pp. 337-351.
[2] Atiyah, M. F.: K Theory, W.A. Benjamin, New York (1967).
[3] Atiyah, M. F.: Global theory of elliptic operators, Proc. Internat. Conf. Functional Analysis and Related Topics, Univ. of Tokyo Press, Tokyo (1970). · Zbl 0193.43601
[4] Atiyah, M. F. and Bott, R.: The index problem for manifolds with boundary, Proc. Internat. Colloq. Differential Analysis, Tata Institute (1964), pp. 175-186. · Zbl 0163.34603
[5] Atiyah, M. F. and Hirzebruch, F.: Vector bundles and homogeneous spaces, Differential Geometry, Proc. Pure Math. 3 (1961), pp. 7-38. · Zbl 0108.17705
[6] Baum, P. and Block, J.: Bicycles équivariants sur les espaces singuliers, CR Acad. sci. Paris, Série I, 311 (1990), 115-120.
[7] Baum, P. and Block, J.: Excess intersection in equivariant bivariant K-theory, to appear in CR Acad. sci. Paris. · Zbl 0762.19008
[8] Baum, P. and Douglas, R. G.: K homology and index theory, in R. V. Kadison (ed.), Operator Algebras and Applications, Proc. Sympos. Pure Math. 38, Amer. Math. Soc. Providence, RI (1982), Part I, pp. 117-173. · Zbl 0532.55004
[9] Baum, P., Douglas, R. G., and Taylor, M. E.: Cycles and relative cycles in analytic K homology, J.Differential Geom. 30 (1989), 761-804. · Zbl 0697.58050
[10] Baum, P., Fulton, W., and MacPherson, R.: Riemann-Roch for singular varieties, Publ. Math. IHES 45 (1975), 101-167. · Zbl 0332.14003
[11] Baum, P., Fulton, W., and MacPherson, R.: Riemann-Roch and topological K theory for singular varieties, Acta Math. 143 (1979), 155-192. · Zbl 0474.14004
[12] Blackadar, B.: K-Theory for Operator Algebras, MSRI Publ. 5 (1986), Springer-Verlag, New York. · Zbl 0597.46072
[13] Borel, A. and Moore, J. C.: Homology theory for locally compact spaces, Michigan Math. J. 7 (1960), 137-159. · Zbl 0116.40301
[14] Borel, A. and Serre, J. P.: Le théorème de Riemann-Roch, Bull. Soc. Math. France 86 (1958), 97-136. · Zbl 0091.33004
[15] Boutet de Monvel, L.: Boundary problems for pseudo-differential operators, Acta Math. 126 (1971), 11-51. · Zbl 0206.39401
[16] Boutet de Monvel, L.: On the index of Toeplitz operators of several complex variables, Invent. Math. 50 (1979), 249-272. · Zbl 0398.47018
[17] Brown, L. G., Douglas, R. G., and Fillmore, P. A.: Unitary equivalence modulo the compact operators and extensions of C* algebras, Proceedings Conference on Operator Theory, Lecture Notes in Math. 345, Springer-Verlag, New York (1973), 58-128. · Zbl 0277.46053
[18] Brown, L. G., Douglas, R. G., and Fillmore, P. A.: Extensions of C*-algebras and K-homology, Ann. of Math. 105 (1977), 265-324. · Zbl 0376.46036
[19] Conway, J. B.: On the Calkin algebra and the covering homotopy property, Trans. Amer. Math. Soc. 211 (1975), 135-142. · Zbl 0281.46055
[20] Cuntz, J., K theory and C * algebras. Proc. Conf. on K Theory, (Bielefeld 1982), Lecture Notes in Math. 1046, Springer-Verlag, New York (1984), pp. 55-79.
[21] Cuntz, J. and Skandalis, G.: Mapping cones and exact sequences in KK theory, J. Operator Theory 15 (1986), 163-180. · Zbl 0603.46063
[22] Gibson, X.: Topological Stability of Smooth Maps, Lecture Notes in Math. 555, Springer-Verlag, New York (1976).
[23] Goresky, M.: Triangulation of stratified objects, Proc. Amer. Math. Soc. 72 (1978), 193-200. · Zbl 0392.57001
[24] Goresky, M. and MacPherson, R., Stratified Morse Theory, Ergebnisse 14, Springer-Verlag, New York (1988).
[25] Hardt, R.: Topological properties of sub-analytic sets, Trans. Amer. Math. Soc. 211 (1975), 57-70. · Zbl 0303.32008
[26] Higson, N.: A characterization of KK theory, Pacific J. Math. 126 (1987), 253-276. · Zbl 0645.46054
[27] Higson, N.: Algebraic K theory of stable C * algebras, Adv. in Math. 67 (1988), 1-140. · Zbl 0635.46061
[28] Higson, N.: K-homology and operators on non-compact manifolds, Penn State University preprint 1990.
[29] Hironaka, H.: Sub-analytic sets, Number Theory, Algebraic Geometry and Commutative Algebra volume in honor of A. Akizuki, Kinokaunya, Tokyo, 1973, 453-493.
[30] Kasparov, G. G.: The operator K-functor and extensions of C * algebras, Izv. Akad. Nauk. SSR Ser. Mat. 44 (1980), 571-636 = Math. USSR Izv. 16 (1981), 513-572. · Zbl 0448.46051
[31] Madsen, I. and Rosenberg, J.: The universal coefficient theorem for equivariant K-theory of real and complex C * algebras, in J. Kaminker, K. Millett, and C. Schochet (eds), Index Theory for Elliptic Operators, Foliations, and Operator Algebras, Contemp. Math. 70, Amer. Math. Soc., Providence, RI (1988), pp. 145-173. · Zbl 0706.46055
[32] Mather, J.: Topological stability of smooth mappings, Harvard University Lecture Notes (1970). · Zbl 0207.54303
[33] Melrose, R. B. and Piazza, P.: Analytic K theory on manifolds with corners, MIT preprint (1989). · Zbl 0761.55002
[34] Milnor, J.: Topology from the Differentiable Point of View, University of Virginia Press, Charlottesville (1965). · Zbl 0136.20402
[35] Roe, J.: Partitioning non-compact manifolds and the dual Toeplitz problem, in D. Evans and M. Takesaki (eds), Operator Algebras and Applications Volume 1: Structure Theory, K-Theory, Geometry and Topology, London Math. Soc. Lecture Note Series 135, Cambridge University Press, Cambridge (1988), 187-228. · Zbl 0677.58042
[36] Rosenberg, J. and Schochet, C.: The Künneth Theorem and the Universal Coefficient Theorem for Equivariant K-theory and KK-theory, Memoirs Amer. Math. Soc. 62 (1986), Number 348. · Zbl 0607.46043
[37] Serre, J. P.: Faisceaux algébriques cohérents, Ann. of Math. 61 (1955), 197-278. · Zbl 0067.16201
[38] Thorn, R.: Ensembles et morphismes stratifiées, Bull. Amer. Math. Soc. 755 (1969), 240-284.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.